Alabama, 2004Funnel Cloud in Alabama, October 19, 2004
October 19, 2004 · NWS BMX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 19, 4:00 AM CST, 6 hours 39 minutes earlier.
Area forecast discussion, Oct 19, 4:00 AM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CDT TUE OCT 19 2004
.SHORT TERM...CURRENTLY, A STRONG TO SEVERE LINE OF THUNDERSTORMS
ACROSS NORTHERN ALABAMA AND MISSISSIPPI HAS PROMPTED A SEVERE
THUNDERSTORM WATCH ACROSS THE EXTREME NORTHERN COUNTIES OF OUR CWA
THIS MORNING UNTIL 8AM. AT THIS TIME THE MAIN THREAT IS DAMAGING
WINDS BUT AS THE DAY PROGRESSES WIND SHEAR PROFILES WILL REMAIN HIGH,
THUS CANNOT RULE OUT AN ISOLATED TORNADO THIS AFTERNOON. THE BEST
INSTABILITY LIES ACROSS WESTERN SECTIONS OF THE AREA AS DEWPOINTS ARE
NEARING THE 70 DEGREE MARK. A STRONG LOW LEVEL JET OVER NORTHERN
MISSISSIPPI IS RESPONSIBLE FOR THESE NOCTURNAL STRONG/SEVERE
THUNDERSTORMS. THIS LINE OF STORMS WILL CONTINUE TO SAG
SOUTHEASTWARD ACROSS OUR AREA THIS MORNING. DECIDED TO GO CATEGORICAL
POPS ACROSS THE AREA TODAY. FEEL PRETTY CONFIDENT THAT MORE
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE ACROSS THE AREA
INTO THE EVENING HOURS.
HIGH TEMPERATURES FOR THIS AFTERNOON WERE QUITE TRICKY. DECIDED TO
GO WITH LOW 80S ACROSS THE SOUTH AND MID TO UPPER 70S ACROSS THE
NORTH. ANY BREAKS IN THE CLOUDS WILL ALLOW A RAPID SPIKE IN
TEMPERATURES. THIS WILL MOST LIKELY TAKE PLACE ACROSS SOUTHERN
SECTIONS OF THE AREA THIS AFTERNOON ONCE MOST LOCALES BREAK OUT OF
THE LOW CLOUDS. THESE BREAKS WOULD ALSO CREATE ADDITIONAL
INSTABILITY THIS AFTERNOON LEADING TO MORE THUNDERSTORMS ON THE
STRONG TO SEVERE SIDE.
FOR TONIGHT...THINGS SHOULD CALM DOWN ACROSS NORTHERN SECTIONS OF
THE STATE AS SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH THROUGH
SOUTH ALABAMA. DEPENDING ON CLOUD COVER...TEMPERATURES WILL LIKELY
RANGE IN THE 60S. REGARDLESS, PATCHY MORNING FOG IS EXPECTED AND
WAS INCLUDED IN THE FORECAST.
WEDNESDAY...A MUCH QUIETER DAY IS ANTICIPATED AS A FEW SHOWERS MAY
LINGER EARLY ACROSS THE AREA. OTHERWISE, CLOUDS WILL BE ON THE
DECREASE AND TEMPERATURES WILL REBOUND BACK INTO THE 80S. AN UPPER
LEVEL HIGH SITUATED ACROSS MEXICO WILL BEGIN PRODUCING STRONG RIDGING
ACROSS TEXAS PUTTING OUR AREA UNDER NORTHWEST FLOW ALOFT. THIS WILL
ALLOW A COLD FRONT TO PUSH THROUGH THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT PROVIDING COOLER TEMPERATURES AND DRY CONDITIONS FOR THURSDAY.
&&
.LONG TERM...WITH EASTERLY WINDS AT THE LOWER LEVELS...A WEDGE
FLOW WILL LIKELY SETUP ACROSS GEORGIA ON FRIDAY. THIS WILL
PROVIDE COLD AIR ADVECTION SPECIFICALLY OVER EASTERN SECTIONS
OF THE STATE. HIGH TEMPERATURES WILL LIKELY BE A FEW DEGREES COOLER
ON FRIDAY AS ADDITIONAL CLOUDS ALONG WITH THIS COOLER AIR PUSH INTO
THE AREA.
OUTSIDE OF THE WEDGE EVENT ON FRIDAY, THIS UPPER LEVEL RIDGING TAKING
PLACE ACROSS THE SOUTHEAST WILL ALLOW COOLER TEMPERATURES AND DRY
CONDITIONS TO BE THE MAIN WEATHER STORY THROUGH SATURDAY. ANOTHER
FRONT WILL TAKE ITS AIM ON ALABAMA ON SUNDAY PRODUCING ADDITIONAL
CLOUDS FOR THE AREA. THIS FRONT MAY HAVE A TOUGH TIME GETTING THROUGH
OR EVEN INTO THE AREA IF UPPER LEVEL FLOW TURNS ZONAL AS IT IS
CURRENTLY FORECASTED TO DO. THUS DECIDED TO LEAVE OUT POPS FOR NOW
FOR THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 76 63 82 60 78 / 99 30 20 10
ANNISTON 77 65 82 62 78 / 99 40 20 10
BIRMINGHAM 77 66 82 62 79 / 99 30 20 10
TUSCALOOSA 80 65 84 63 82 / 99 30 20 10
CALERA 78 66 82 63 80 / 99 40 20 10
AUBURN 79 65 82 63 78 / 99 60 20 10
MONTGOMERY 82 68 86 64 83 / 99 60 20 10
TROY 81 65 83 62 80 / 99 60 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KH/99
Hazardous weather outlook, Oct 19, 6:24 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 AM CDT TUE OCT 19 2004
ALZ011>015-017>050-201230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
724 AM CDT TUE OCT 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM
.DAY ONE...(TODAY AND TONIGHT)
A LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE SOUTHEAST INTO
NORTHERN PORTIONS OF CENTRAL ALABAMA THIS MORNING. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE ENTIRE
FORECAST AREA. THE EXTENT OF SEVERE WEATHER REMAINS UNCERTAIN DUE TO
WEAKER INSTABILITY EXPECTED ACROSS OUR AREA. HOWEVER...LOCALLY HEAVY
RAINFALL CAN BE EXPECTED...WITH SOME THUNDERSTORMS PRODUCING STRONG
GUSTY WINDS. AREAS THAT MIGHT EXPERIENCE BREAKS IN THE CLOUD COVERAGE
WILL ALSO BECOME MORE PRONE TO RAPID SHOWER AND THUNDERSTORM
DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS ACTIVATIONS MAY BE REQUIRED
TODAY AND TONIGHT.
In the hours before
Special weather statement, Oct 19, 6:40 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 AM CDT TUE OCT 19 2004
ALZ011-191345-
MARION-
740 AM CDT TUE OCT 19 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 845 AM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 12 MILES NORTHWEST OF WESTON...MOVING EAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...HAMILTON...
HACKLEBURG...WHITEHOUSE AND BEAR CREEK THROUGH 845 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Special weather statement, Oct 19, 6:55 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 AM CDT TUE OCT 19 2004
ALZ011-014-017-018-020-191400-
BLOUNT-CHEROKEE-ETOWAH-MARION-WINSTON-
755 AM CDT TUE OCT 19 2004
SEVERE THUNDERSTORM WATCH NUMBER 864 HAS BEEN ALLOWED TO EXPIRE FOR
THE FOLLOWING COUNTIES: MARION...WINSTON...BLOUNT...ETOWAH...AND
CHEROKEE.
THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THE NEXT SEVERAL
HOURS BUT WILL LIKELY REMAIN BELOW SEVERE LIMITS THIS MORNING.
HOWEVER, ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE AREA LATER TODAY. THUS, ADDITIONAL WATCHES MAY
BE NEEDED LATER THIS AFTERNOON.
Special weather statement, Oct 19, 7:01 AM CST, 3 hours 38 minutes before
ALZ017-191345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 AM CDT TUE OCT 19 2004
ALZ017-191345-
BLOUNT-
801 AM CDT TUE OCT 19 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 845 AM
CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 755 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM SUMMIT TO HAYDEN...MOVING EAST SOUTHEAST
AT 35 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SUMMIT...SMOKE RISE...NECTAR...HAYDEN...BLOUNTSVILLE...LOCUST FORK...
CLEVELAND AND SUSAN MOORE THROUGH 845 AM CDT.
THE THREATS FROM THESE STORMS WILL BE HEAVY RAIN AND WIND GUSTS.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
Local storm report, Oct 19, 9:42 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG BLOUNTSVILLE 34.08N 86.59W
10/19/2004 BLOUNT AL EMERGENCY MNGR
TREES DOWN.
0845 AM TSTM WND DMG S BLOUNTSVILLE 34.08N 86.59W
10/19/2004 BLOUNT AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ACROSS COUNTY.
0915 AM TSTM WND DMG SPRINGVILLE 33.77N 86.48W
10/19/2004 ST. CLAIR AL EMERGENCY MNGR
TREES DOWN.
0930 AM FLASH FLOOD HAYDEN 33.90N 86.75W
10/19/2004 BLOUNT AL AMATEUR RADIO
HWY 31 AND HWY 160 FLOODED AND TEMPORARILY IMPASSABLE.
0930 AM FLASH FLOOD HALEYVILLE 34.24N 87.62W
10/19/2004 WINSTON AL AMATEUR RADIO
HWY 13 FLOODED. ROADS TEMPORARILY IMPASSABLE. COOP
OBSERVER REPORTED 5.95 INCHES OF RAIN.
0930 AM FLASH FLOOD E HAMILTON 34.14N 87.98W
10/19/2004 MARION AL AMATEUR RADIO
CREEKS FLOODED NEAR BEAR CREEK.
1008 AM HAIL RIVERSIDE 33.61N 86.21W
10/19/2004 0.88 INCH ST. CLAIR AL LAW ENFORCEMENT
1008 AM HAIL LINCOLN 33.60N 86.14W
10/19/2004 0.88 INCH TALLADEGA AL EMERGENCY MNGR
1031 AM HAIL MUNFORD 33.53N 85.95W
10/19/2004 0.75 INCH TALLADEGA AL EMERGENCY MNGR
&&
KLSSpecial weather statement, Oct 19, 9:48 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 AM CDT TUE OCT 19 2004
ALZ021-028-191630-
CLAY-CLEBURNE-
1048 AM CDT TUE OCT 19 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND CLEBURNE COUNTIES
UNTIL 1130 AM CDT...
...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...
AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF THUNDERSTORMS FROM 10 MILES WEST OF HEFLIN TO 6 MILES WEST
OF CHEAHA STATE PARK...MOVING EAST AT 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PYRITON...CHEAHA STATE PARK...HEFLIN...EDWARDSVILLE...DELTA AND PINEY
WOODS THROUGH 1130 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS HEAVY RAINFALL THAT COULD
CAUSE MINOR FLOODING. PONDING OF WATER ON ROADWAYS...FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH
STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.
Funnel Cloud, Clay
- When
- October 19, 10:39 AM CST
- Where
- Clay County, 4 mi NW of Ashland
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
A funnel cloud was reported in western Clay County west of Ashland and Pyriton. A tornado touchdown was not confirmed and no damage was reported.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, October 19 to 20, 20042 deaths · 4 events
- Flash Flooding in California, October 19 to 20, 20041 death · 5 events
- Damaging Wind in California, October 19, 2004$50,000 · 60 kt wind · 1 event
- Damaging Wind in Florida, October 19, 2004$40,000 · 55 kt wind · 1 event
- Damaging Winds in Alabama, October 19, 2004$25,000 · 50 kt wind · 2 events
- Flash Flood in Alabama, October 19, 2004$22,000 · 1 event
- Tornado and Flash Flood in Mississippi, October 19, 2004$16,000 · F0 · 4 events
- Flash Flooding and Damaging Wind in Alabama, October 19, 200450 kt wind · 11 events
- Damaging Wind in Florida, October 19, 2004$15,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, October 19, 2004$5,000 · 1.75 in hail · 9 events
- Flash Flooding and Damaging Wind in Tennessee, October 19, 200460 kt wind · 6 events
- High Wind and Strong Wind in California, October 19, 2004$4,000 · 51 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425041.